Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

October 3, 2018Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Oct 3, 2018, 7:32 PM CDT for Eau Claire County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 7:32 PM CDT (00:32 UTC)
Expired
Oct 3, 2018, 8:00 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -198 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-198 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS83 KMPX 040032
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT WED OCT 3 2018

WIZ028-040100-
Eau Claire-
732 PM CDT WED OCT 3 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...

At 732 PM CDT, a strong thunderstorm was located near Augusta, or 17
miles southeast of Eau Claire, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Augusta, Fairchild, Ludington, Foster and Lake Eau Claire County
Park.

This includes Interstate 94 in Wisconsin between mile markers 81 and
87.
 
LAT...LON 4459 9114 4460 9136 4486 9116 4486 9092
      4460 9092
TIME...MOT...LOC 0032Z 279DEG 49KT 4472 9116 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 3, 7:17 PM CDT, 15 minutes earlier.

Area forecast discussion, Oct 3, 7:17 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Wed Oct 3 2018

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Oct 3 2018

A powerful early Fall cold front was moving rapidly to the east
across western Minnesota this afternoon. Ahead of this front, dew
points rose into the upper 60s, to lower 70s which is very
anomalous for early October. PWATs are either in record territory,
or near it with readings around 1.6". The warm sector was
producing severe thunderstorms in northern Wisconsin this
afternoon, with a mixture of rain/snow in northwest Minnesota
where afternoon temperatures were in the 30s.

You will notice the cold frontal passage this evening as winds
shift to the northwest and begin to gusts over 40 to 50 mph. Wind
gusts over 60 mph were occurring in eastern South Dakota where the
front moved through earlier this afternoon. Severe weather will
be confined to west central Wisconsin where the best instability
and wind shear exists early. Most of the active storms will have
moved out of west central Wisconsin by 7 PM. The main weather
element this evening will be the strong winds ushering in the
coldest air of the season. By morning, temperatures will have
fallen into the 30s, with wind chill values in the 20s. Skies will
be sunny in the morning, but it will be short lived as the next
system rapidly moves to the northeast across the Rockies, and into
the Northern Plains by the afternoon. Scattered showers will be
likely in far western Minnesota by the mid/late afternoon, with
skies becoming cloudy elsewhere.

.LONG TERM...(Thursday night through Wednesday)
Issued at 355 PM CDT Wed Oct 3 2018

Very little changes in the extended period with the active weather
pattern continuing.

Thursday night and early Friday will be wet as the next in the
series of short waves move across the Upper Midwest. Saturday
looks to be the driest, but Sunday will have another good chance
of widespread precipitation.

Overall, the mean upper level flow will remain from the west
early, then back to the southwest as a deep trough begins to dig
across the western CONUS this weekend. Several waves of energy
will begin to eject out of this deepening trough out west and lead
to periods of precipitation. Timing, and areal extent of the
precipitation remains the forecast concern. However, based on the
consistency of the models and the deep elongated trough out west,
the Upper Midwest will likely see bouts of heavy rainfall, leading
to flooding concerns over the weekend, and into next week.

Most of southern Minnesota and western Wisconsin will stay on the
warm side of the synoptic scale thermal ridge centered over the
Northern Plains. However, any deviation to this thermal ridge or a
much more aggressive short wave moving further to the southeast,
will lead to a colder scenario and possibly a mixture of
rain/snow. This is even more notable in western Minnesota where
this thermal gradient will likely be closer. Otherwise, with the
precipitation chances high and likely a broad area of cloud cover,
temperatures will likely average below normal through early next
week. The longer range models still depict a colder pattern, at
least for the northern Rockies, and into the Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 717 PM CDT Wed Oct 3 2018

Squall line will clear EAU by 1z and after that the main concerns
are the gusty northwest winds behind the cold front and how long
the MVFR cigs will stick around. Satellite and obs show fairly
extensive stratus back into the eastern Dakotas. As a result,
delayed improvements to VFR closer to what the NAM soundings and
HREF probs show. We'll see mainly clear skies in the morning, but
in the afternoon mid level clouds will increase as isentropic lift
increases ahead of the next system. We should start seeing rain
move into western MN around 21z, with rain reaching AXN/RWF by the
end of the period.

KMSP...NAM soundings and HREF probs would say MVFR cigs lingering
to as late as 10z, so may need to delay improvement to VFR
further. Looking at dry low levels on forecast soundings, rain
reaching MSP as early as the 18z HRRR has it (22z) is a bit
unlikely. Like the idea of the GFS/NAM that it stays out until
after 00z Thu.

/OUTLOOK FOR KMSP/
Fri...MVFR/IFR. Chc -SHRA. Wind SE 5-10 kts.
Sat...MVFR cigs. Wind N 5-10 kts.
Sun...Mainly MVFR. Chc aftn -SHRA. Wind E 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until midnight CDT tonight for MNZ067-075>078-
     083>085-092-093.

     Wind Advisory until 9 PM CDT this evening for MNZ054-056-064-065-
     073-074-082-091.

&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, Oct 3, 12:18 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1218 PM CDT Wed Oct 3 2018

MNZ078-085-093-WIZ015-016-023>028-041730-
Goodhue-Steele-Freeborn-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1218 PM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
into the early evening for mainly far east central Minnesota, and
into west central Wisconsin. The main hazard is damaging wind.
The highest tornado threat is in central Wisconsin, east of Eau
Claire and Ladysmith.

In addition, strong northwest winds will develop by the mid to
late afternoon, and continue through the evening for mainly south
central Minnesota. See the latest wind advisory for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several inches of rain through the middle of next week could lead
to flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ041>045-047>070-073>077-082>084-091-092-WIZ014-041730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Martin-Faribault-Polk-
1218 PM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota and northwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds will develop by the mid to late afternoon,
and continue through the evening. See the latest wind advisory
for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several inches of rain through the middle of next week could lead
to flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Oct 3, 6:26 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 ESE CHANHASSEN        44.86N 93.51W
10/03/2018                   HENNEPIN           MN   PUBLIC

            PUBLIC REPORT OF LARGE TREE DOWN ON A CAR AT
            A RESIDENCE NEAR THE EDEN PRAIRIE/CHANHASSEN
            LINE. NO EXACT ADDRESS GIVEN. TIME ESTIMATED
            FROM RADAR. FLYING CLOUD AIRPORT GUSTED TO
            45 MPH.

&&

CEO
Local storm report, Oct 3, 6:30 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       ROBERTS                 44.98N 92.55W
10/03/2018  M1.60 INCH       ST. CROIX          WI   TRAINED SPOTTER

            REPORTED BY ST. CROIX COUNTY SKYWARN.

&&

CEO
Local storm report, Oct 3, 6:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 WNW RICHFIELD         44.89N 93.32W
10/03/2018                   HENNEPIN           MN   PUBLIC

            9 INCH DIAMETER BRANCH SNAPPED OFF. TIME
            APPROXIMATE. PHOTO ON TWITTER.

&&

CEO
Local storm report, Oct 3, 7:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     SOUTH ST. PAUL          44.89N 93.04W
10/03/2018                   DAKOTA             MN   911 CALL CENTER

            A FEW POWER POLES DOWN.

0539 PM     TSTM WND DMG     MENDOTA HEIGHTS         44.88N 93.14W
10/03/2018                   DAKOTA             MN   911 CALL CENTER

            A FEW POWER LINES DOWN.

&&
Local storm report, Oct 3, 7:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     4 ENE WESTON            44.83N 92.00W
10/03/2018                   DUNN               WI   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

0600 PM     TSTM WND DMG     1 NE LAKELAND           44.96N 92.76W
10/03/2018                   WASHINGTON         MN   911 CALL CENTER

            A FEW TREES DOWN IN LAKELAND.

0549 PM     TSTM WND DMG     3 E NEWPORT             44.87N 92.95W
10/03/2018                   WASHINGTON         MN   PUBLIC

            TREE DOWN NEAR MILITARY RD AND GLEN RD.

0548 PM     TSTM WND DMG     WOODBURY                44.92N 92.93W
10/03/2018                   WASHINGTON         MN   911 CALL CENTER

            TREES DOWN NEAR WOODBURY. POSSIBLE TORNADO.
            KMSP TDWR RADAR SHOWED A SMALL BUT INTENSE
            VELOCITY COUPLET BEGIN NEAR WOODBURY,
            TRACKING EAST NORTHEAST TO HALF WAY BETWEEN
            WOODBURY AND LAKELAND.

&&

BORGHOFF
Special weather statement, Oct 3, 7:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT WED OCT 3 2018

WIZ028-040100-
Eau Claire-
732 PM CDT WED OCT 3 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...

At 732 PM CDT, a strong thunderstorm was located near Augusta, or 17
miles southeast of Eau Claire, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Augusta, Fairchild, Ludington, Foster and Lake Eau Claire County
Park.

This includes Interstate 94 in Wisconsin between mile markers 81 and
87.

LAT...LON 4459 9114 4460 9136 4486 9116 4486 9092
      4460 9092
TIME...MOT...LOC 0032Z 279DEG 49KT 4472 9116

AMK

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.